Oklahoma, 2001

Hail and Damaging Winds in Oklahoma, August 23, 2001

August 23, 2001 · NWS OUN · 11 events in 5 counties and zones

7 thunderstorm wind, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 23, 2:28 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 23, 2:28 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
328 PM CDT THU AUG 23 2001

12Z ETA AND AVN RUNS SHOW UPPER LOW CENTERED OVER EASTERN COLORADO
MOVING EAST-NORTHEAST INTO SOUTHWEST NEBRASKA WITH AVN FARTHER
SOUTH.  BIG DIFFERENCES APPEAR IN OVERALL SURFACE PATTERN WITH AVN
DEVELOPING STRONGER SURFACE LOW ACROSS NORTHEAST KANSAS BY 12Z
FRIDAY...WHILE ETA HAS WEAKER LOW ACROSS EASTERN TEXAS PANHANDLE.
INITIAL THOUGHTS ARE THAT ETA MAY BE CLOSER TO WHAT WILL EVENTUALLY
HAPPEN SO WILL FOLLOW MORE OF ETA SOLUTION IN THE SHORT TERM.

AS LOW MOVES INTO CENTRAL PLAINS THIS AFTERNOON WIND PROFILES ACROSS
NORTHERN PARTS OF CWA (CLOSER TO FRONT) BACK WHICH WILL SET-UP MORE
FAVORABLE SHEAR PROFILE FOR STORMS THAT FORM.  ETA HAS CAPES RANGING
FROM 2000 J ACROSS SOUTHWEST OKLAHOMA TO OVER 3K AROUND ICT BY 00Z
THIS AFTERNOON.  AS LLJ DEVELOPS LATER TONIGHT...GOOD LOW TO MID
LEVEL THETA-E ADVECTION IS MAXIMIZED ACROSS NORTH CENTRAL ZONES SO
BEST CHANCE FOR STORMS DURING THE OVERNIGHT APPEARS TO BE ACROSS
NORTH CENTRAL ZONES.  LOCALLY HEAVY RAINFALL WILL ALSO BE A THREAT
WHERE SURFACE/LOW LEVEL BOUNDARY INTERSECTS LLJ.

GOING INTO FORECAST FOR FRIDAY AND FUTURE TIMES WILL BE DEPENDENT
ON WHAT OCCURS THIS AFTERNOON AND TONIGHT.  OUTFLOW BOUNDARIES FROM
CONVECTION OVERNIGHT WILL LIKELY BE A FOCUS FOR MORE STORMS FRIDAY AFTERNOON
ALONG WITH SYNOPTIC FRONT.  UPPER LOW OVER CENTRAL PLAINS WILL BE SLOW
TO MOVE EAST AS IT RUNS INTO MID AND UPPER RIDGE ALONG WITH THE FACT
THAT THE STRONGER WESTERLIES WILL BE FARTHER NORTH.

BIG DIFFERENCES IN FRONTAL POSITION FOR SATURDAY WITH AVN BEING FARTHER
SOUTH AND ETA HOLDING FRONT ACROSS CENTRAL OKLAHOMA.  FOR NOW WILL
MAINTAIN CURRENT POPS FOR SATURDAY WITH TOO MANY UNCERTAINTIES.

GOING INTO THE EXTENDED PORTION OF FORECAST...MRF AND ECMWF PUSH FRONTAL
BOUNDARY SOUTH OF CWA WITH SURFACE HIGH BUILDING ACROSS THE AREA.  UPSLOPE
FLOW ALONG HIGH PLAINS ALONG WITH NORTHWEST FLOW ALOFT SHOULD GIVE
WESTERN PARTS OF FA BEST CHANCE OF RAIN DURING THE EARLY TO MID PART
OF NEXT WEEK.

FCSTID = 6
OKC   72  96  70  93 /  30  30  30  30
HBR   73  99  71  96 /  30  20  30  30
SPS   75 100  73  99 /  20  20  20  20
GAG   69  94  65  91 /  50  20  30  20
PNC   73  93  70  90 /  50  30  30  30
DUA   74  96  73  95 /  30  20  20  30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Aug 23, 12:00 PM CST, 3 hours 30 minutes before
OKZ004>048-050>052-TXZ083>090-232100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT THU AUG 23 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY TONIGHT OVER PARTS OF WESTERN AND NORTHERN OKLAHOMA...NORTH
OF A LINE FROM HOLLIS...TO KINGFISHER...TO STILLWATER. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. HEAVY RAIN ALSO WILL
BE POSSIBLE.

AT MIDDAY A SURFACE BOUNDARY EXTENDED FROM THE TEXAS PANHANDLE...
NORTHEAST AND EAST ACROSS SOUTHERN KANSAS. A FAIRLY STRONG UPPER
LEVEL STORM SYSTEM WAS CENTERED OVER EASTERN COLORADO...AND WAS
MOVING SLOWLY EAST. SUNNY SKIES OVER MUCH OF WESTERN AND NORTHERN
OKLAHOMA WERE ALLOWING THE AIR TO DESTABILIZE ALONG AND SOUTH OF THE
BOUNDARY ACROSS SOUTHERN KANSAS.

THE BOUNDARY MAY DRIFT SOUTH INTO FAR NORTHERN OKLAHOMA LATER THIS
AFTERNOON. AS AFTERNOON HEATING CONTINUES AND THE AIR DESTABILIZES
FURTHER...AND AS THE UPPER SYSTEM MOVES EAST...THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND INCREASE NEAR THE BOUNDARY LATE THIS
AFTERNOON. MODERATE INSTABILITY AND INCREASING WINDS ALOFT INDICATE
THAT A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS THROUGH EARLY EVENING.

THUNDERSTORMS ARE EXPECTED TO BECOME MORE ORGANIZED THIS EVENING
AND PUSH SOUTH OR SOUTHEAST INTO OR THROUGH MUCH OF NORTHERN AND
WESTERN OKLAHOMA TONIGHT. DAMAGING WINDS WILL BE THE MAIN
THREAT LATER THIS EVENING...ALTHOUGH LARGE HAIL WILL STILL BE
POSSIBLE AS TEMPERATURES ALOFT COOL WITH THE APPROACH OF THE UPPER
LEVEL SYSTEM. THUNDERSTORMS ALSO MAY PRODUCE LOCALLY HEAVY RAIN THIS
EVENING...WHICH COULD CAUSE LOCALIZED FLOODING IN SOME AREAS.

EMERGENCY MANAGERS AND SPOTTER GROUPS IN THE SLIGHT RISK AREA SHOULD
BE PREPARED FOR POSSIBLE ACTIVATION BEGINNING LATE THIS AFTERNOON...
AND CONTINUING AT LEAST THROUGH LATE EVENING.

24

The radar

The Norman radar (KTLX), 79 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Hughes

When
August 23, 3:30 PM CST
Where
Hughes County, 4 mi W of Holdenville
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
35.083, -96.467

Two barns were destroyed.

Hail, Major

When
August 23, 4:11 PM CST
Where
Major County, 3 mi NNE of Meno
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.417, -98.150

Thunderstorm Wind, Major

When
August 23, 4:15 PM CST
Where
Major County, 3 mi E of Meno
Measured
61 kt (70 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.383, -98.117

Wind was measured by Oklahoma mesonet.

Hail, Garfield

When
August 23, 4:20 PM CST
Where
Garfield County, Lahoma
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
36.383, -98.083

Hail, Garfield

When
August 23, 4:36 PM CST
Where
Garfield County, Drummond
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
36.300, -98.033

Hail, Blaine

When
August 23, 4:45 PM CST
Where
Blaine County, 2 mi NE of Canton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.083, -98.550

Thunderstorm Wind, Garfield

When
August 23, 5:05 PM CST
Where
Garfield County, Drummond
Property damage
$500
Reported by
AMATEUR RADIO
Coordinates
36.300, -98.033

Trees and road signs were damaged.

Thunderstorm Wind, Garfield

When
August 23, 5:07 PM CST
Where
Garfield County, 1 mi S of Drummond
Property damage
$500
Reported by
AMATEUR RADIO
Coordinates
36.283, -98.033

Power lines were downed.

Thunderstorm Wind, Blaine

When
August 23, 5:30 PM CST
Where
Blaine County, Southard
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
36.050, -98.583

One power pole was downed.

Thunderstorm Wind, Kingfisher

When
August 23, 5:55 PM CST
Where
Kingfisher County, 2 mi NE of Kingfisher
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.867, -97.900

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Kingfisher

When
August 23, 6:00 PM CST
Where
Kingfisher County, 2 mi NE of Kingfisher
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.867, -97.900

Wind was measured by Oklahoma mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2001Every state in 2001This day in weather historyWarnings in Oklahoma, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260143, 5260142, 5260145, 5260144, 5260146, 5260238, 5260239, 5260240, 5260241, 5260242, 5260243.